Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Taking zoloft for a phobic disorder. Started gaining weight. Prescribed efexor. Any suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have had a weight gain of 20 kgs taking Zoloft for a phobic disorder at 100mgs daily. whilst it worked very well, the weight gain has been dreadful. My doctor suggested Efexor and I am concerned this may have a similar outcome even though it states in MIMS it mostly causes weight loss. I really need to be on something for my panic disorder as the medication has been lifechanging for me but the weight gain is very hard to deal with
Posted Mon, 22 Apr 2013 in Mental Health
Answered by Dr. Ashish Mittal 28 minutes later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Zoloft contain setraline and effexor contain venlfaxine as active component. Both are good medicine for anxiety and panic disorder.

In long term use of sertraline, 4-5% cases specially female may have upto 7% of weight gain in 2-3 years. But effexor use associated with lack of appetite and weight loss. So, it is a good alternative for you.

Effexor has similar and even better efficacy compare to sertaline. So, no need to worry regarding recurrence of anxiety. But during switching process you may have some anxiety symptoms for 2-3 weeks. For that on demand medicine for anxiety like benzodiezepines (like alprazolam) can be used for short duration under physician supervision.

Same time, to loose weight you need to focus on other measures also:
-Thyroid function test: As hypothyroidism is associated with anxiety and weight gain.
-Diet monitoring: Take balanced diet and avoid fatty and sweet items.
-Weight monitoring every week.
-Routine aerobic exercise: It also have relaxing effect on body.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Taking zoloft for a phobic disorder. Started gaining weight. Prescribed efexor. Any suggestion? 49 minutes later
Thank you Dr. that was very informative. just another question; can you give me a rough estimation of how long it would take to get the weight off after finishing Efexor. I realise everybody is different but I am really watching my diet now and exercising 3-5 times a week. of note, I am in menopause and realise it is a bit of an up hill battle
Answered by Dr. Ashish Mittal 26 minutes later
Hello again,
Thanks for follow up.

Effexor is associated with weight loss in 60-80% of its users. Weight loss is very minimal and extent of weight loss is not known.

I can understand your concern as excessive weight also increases stress. To reduce weight you need to follow steps mentioned in primary reply.

Never reduce weight rapidly. Weight reduction is gradual process and target only 2 kg loss each month, which will not affect physiology of body.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor